Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Please help my confusion
Mar 12, 2003

Dearest Doc,

I am a 26yr old male, who was diagnosed HIV+ two months ago. My viral load is 89,000 and my CD4 is 476. Just two yrs ago I tested to a negative result. How is it possible in such a short span that my viral load is so high? Does it mean that I contracted an abnormally strong strand of the virus, or that I received a false negative?

My doctor advised me to start treatment with Combivir and 200mg Sustiva. Can I wait, should I wait? I question his perscription as the right one for me.

Long term side effects, espically lipodystrophy. I am petrified.

Your advise will help me tremendously. Thank you.

JJ in Pittsburgh

Response from Dr. Young

Thanks for your question.

It's probably putting too much emphasis on a single lab test, but a viral load of 89,000 is actually pretty close to the average viral load among persons enrolling in clinical studies in the US.

It's not really clear what governs the viral load setpoint, but it's clear that there are both viral- and host-related factors.

Overall, it's difficult to use the viral load as a metric of when you've been infected, since there's so much variation in levels, but it doesn't necessarily mean that you've contracted an abnormally "strong" strain of HIV.

Either way, I always advise persons with HIV to get periodic clinical and laboratory monitoring of your health. The goal of all of this is to initiate appropriate care before anything negative happens. Good luck. -BY



Previous
Newly Diagnosed - other health problems
Next
methotrexate and HIV medications

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement